Posted on March 7, 2018
About a month ago, I went back to my psychiatrist. We discussed the Venlafaxine and since it hasn’t had the effect we’d hoped for, it was time to think about what to do next. The most obvious option, the one most likely to work in the shortest amount of time, was to add an ‘augmenting agent’ and so I started taking Lithium. I’m aware of the perception of Lithium but it didn’t worry me, not any more than any other medication anyway. I’m always hopeful that a new medication will work, and if that comes with the opportunity to defy expectations then it’s even better. So I was feeling optimistic and, as I did with the Venlafaxine, I took notes so that I could track any progress and/or side effects.
FIRST NIGHT AND NEXT DAY
As the first night and then day was pretty interesting, I thought I’d write this one up separately. I slept restlessly and woke up multiple times with night sweats. The first time I woke up was very surreal: I was overwhelmed by the physical sensations in my body. I remember thinking, “I can really feel my hands. I really have hands.” It was very strange. I struggled to get back to sleep and when I got up in the morning, I felt very nauseous. I had a headache all day and by the evening, I felt very spaced out and tired.
The restless sleep and night sweats continued, joined by complicated and busy dreams. I found it very difficult to wake up and I was so sleepy that I was falling asleep multiple times during the day. When I was awake, I was tired and weak, like there was no strength stored in my body. It was frustrating and upsetting to struggle to do everything I would normally do. I was spaced out and nauseous and shaky; if I stood up for more than about thirty seconds, I got dizzy and nauseous and my vision went white. It was horrible.
I was still having difficulty sleeping and was struggling with sleepiness during the day. I continued to struggle with nausea and feeling spaced out but I also felt low; I think I would’ve felt depressed if I was able to really feel anything. The shakiness and weakness also continued.
And we STILL have difficulty sleeping. It was taking me hours to get to sleep and hours to wake up and in the few hours between, I slept very restlessly. Then when I was awake, I was very sleepy. The shakiness, weakness, and nausea combination was still around. I also started to struggle with almost constant anxiety; there were stressful things going on but I couldn’t seem to shake it off once I’d done those things so it was around all the time.
Continued difficulty sleeping, especially staying asleep and then I was so tired that I fell asleep during the day. Those short sleeps were actually the best I’ve had in months, much better than the hours I got at night. I was also still struggling with the shakiness, dizziness, and nausea, as well as the anxiety.
The restless sleep continued, as did the struggling to wake up. On several occasions, I fought to wake up only to fall asleep again; I also fell asleep during the day multiple times. I was constantly tired. The nausea and dizziness also continued, as did the anxiety.
I did not like taking Lithium. It didn’t actually help my depression – I’m still feeling very emotionally numb and the fatigue has only gotten worse – and the side effects were constant and actually got worse over time: the difficulty sleeping, the shakiness/dizziness/nausea combination as well as all of those as separate symptoms… I was struggling so much that I had multiple doctors’ appointments to make sure that nothing else was going on. I had blood tests and blood pressure tests and even an ECG. They didn’t show anything outside the normal ranges but the fact that it was bad enough to warrant those tests meant that I booked an appointment with my psychiatrist for as soon as possible to look at my medication.
I have now had that appointment and we’ve decided to stop the Lithium; he was surprised and impressed, I think, that I’d stuck with it so long considering how bad the side effects were. Since the Venlafaxine hasn’t done much for me, I’d like to try something else but given how much is happening in the next couple of months, I’m reluctant to put myself through the ordeal of getting off it, the period of no medication, and then getting onto something new. So for now, I’m trying a new augmenting agent and I guess we’ll see how that goes. I think the emotional numbness is preventing me from getting too low about anything but regardless of that, I’m still optimistic about medication, even with all the bad experiences I’ve had recently. I fully believe that it was Phenelzine that made going to university possible and even now, years later, I still remember so clearly how good I felt when I started taking it. It felt like I was flying. It was amazing. Searching for that will always be better than letting the depression take over, even if I have to let it take over to remember that.
Category: anxiety, depression, medication, mental health, sleep, treatment Tagged: anti depressants, anti-depressant, antidepressants, anxiety, depression, dizziness, fatigue, lithium, medication, mental health, mental health blog, mental health blogger, mental health blogging, mental illness, nausea, psychiatrist, shakiness, side effect, side effects, sleep, venlafaxine